Nebraska, 2022

Hail and Damaging Winds in Nebraska, September 16, 2022

September 16, 2022 · NWS LBF · 15 events in 7 counties and zones

Thunderstorms developed in the Nebraska Panhandle during the late afternoon hours of September 16th. Storms initiated along a surface trough of low pressure.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed in the Nebraska Panhandle during the late afternoon hours of September 16th. Storms initiated along a surface trough of low pressure. As storms tracked east, they encountered decent low level moisture and ample wind shear. This led to the development of severe storms across the area. Hail up to ping pong ball size and wind gusts to 65 MPH were reported with the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 16, 1:30 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Sep 16, 1:30 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
230 PM CDT Fri Sep 16 2022

.SHORT TERM...(This evening through Saturday night)
Issued at 227 PM CDT Fri Sep 16 2022

A shortwave is progressing northeastward across northern CO and WY
late this morning per WV imagery. Large scale ascent ahead of this
feature will overspread the western High Plains this afternoon and
expect scattered thunderstorms to develop. The focus for development
will first be off the higher terrain across eastern WY, and then
late this afternoon and early evening along a sharpening inverted
trough that will extend northeastward across western NE from a
deepening surface low across eastern CO. Southeast low-level flow
will increase this afternoon across the Sandhills into
southwest/central NE to the east of the inverted trough. This will
help maintain dew points right around 60F, and as heating continues
expect the boundary layer to become moderately unstable. Shear is
sponger today than days past and somewhat better storm organization
is expected this evening. The environment would support supercell
structures, but sounding profiles indicate storms will likely be
outflow dominate and may have a difficult time maintaining inflow
for a sustained period. This would tend to favor strong (possibly
severe) wind gusts as the main hazard. Cannot rule out hail in a
cell that could maintain itself for a longer period of time, but
overall thinking is any severe should mostly be a wind threat. Any
severe may be brief due to the expected outflow dominated nature of
the storms. Another concern would be potential for heavy downpours
of rain. PWATS ahead of any storm activity should be around
1"...which is about 0.25" above average for this tome of year.
Storms will be progressive though and overall flooding concerns are
low.

As the shortwave tracks into the Northern Plains during the day
Saturday...a cold front will move southeast through the area with
winds shifting to the north. Low-level flow does gradually shift
easterly across western NE by late Saturday afternoon/evening. This
creates a weak upslope environment and may support a few storms
moving eastward off the higher terrain into northwest NE Saturday
evening.

.LONG TERM...(Sunday through Friday)
Issued at 227 PM CDT Fri Sep 16 2022

The heat will be on once again in the extended. Upper level ridging
will build northward across the Southern Plains the first of next
week. Seeing a signal for potential 100F degree heat across
portions of OK/KS and extending northward into southern NE Monday
and especially Tuesday. Mid to late week still appears to cool down
considerably. A strong shortwave will drop across the Northern
Plains/Great Lakes region, and send a strong Canadian cold front
southward through the area. Highs Thursday likely to remain in the
60s behind the front. Some showers are possible during this
timeframe but widespread organized precipitation is not expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1250 PM CDT Fri Sep 16 2022

Scattered thunderstorms are expected to move across the region
tonight. VFR conditions are expected to prevail this afternoon and
tonight outside of any thunderstorms activity. Winds will be
light but stronger and variable near any storm. Saturday should
see quiet conditions weatherwise with continued VFR.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Taylor
Hazardous weather outlook, Sep 16, 2:21 PM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
321 PM CDT Fri Sep 16 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-172030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
321 PM CDT Fri Sep 16 2022 /221 PM MDT Fri Sep 16 2022/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Through tonight.

Scattered thunderstorms will move through the Sandhills and southwest
Nebraska through the late evening hours. A few storms may be severe
and capable of producing strong winds and frequent lightning. Hail
and heavy downpours are also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible again Saturday evening and night. The
potential for severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Please report observed severe weather or storm damage to the National
Weather Service.

In the hours before

Local storm report, Sep 16, 11:32 AM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1232 PM CDT FRI SEP 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       12 S EWING              42.08N 98.34W
09/16/2022  M2.74 INCH       WHEELER            NE   COCORAHS

&&

SNIVELY
Local storm report, Sep 16, 11:33 AM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1233 PM CDT FRI SEP 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       7 ENE OCONTO            41.18N 99.64W
09/16/2022  M1.15 INCH       CUSTER             NE   COCORAHS

0700 AM     HEAVY RAIN       12 S EWING              42.08N 98.34W
09/16/2022  M2.74 INCH       WHEELER            NE   COCORAHS

0700 AM     HEAVY RAIN       6 WSW CHAMBERS          42.17N 98.86W
09/16/2022  M1.30 INCH       HOLT               NE   COCORAHS

0700 AM     HEAVY RAIN       4 NW BURWELL            41.82N 99.19W
09/16/2022  M1.45 INCH       GARFIELD           NE   COCORAHS

0700 AM     HEAVY RAIN       2 SSW BURWELL           41.75N 99.15W
09/16/2022  M1.70 INCH       GARFIELD           NE   COCORAHS

0700 AM     HEAVY RAIN       20 NNE BURWELL          42.05N 98.98W
09/16/2022  M1.13 INCH       GARFIELD           NE   COCORAHS

0700 AM     HEAVY RAIN       E BURWELL               41.78N 99.13W
09/16/2022  M1.42 INCH       GARFIELD           NE   COCORAHS

0700 AM     HEAVY RAIN       8 SW EUSTIS             40.58N 100.14W
09/16/2022  M1.29 INCH       FRONTIER           NE   COCORAHS

0700 AM     HEAVY RAIN       4 WNW EUSTIS            40.69N 100.10W
09/16/2022  M0.81 INCH       FRONTIER           NE   COCORAHS

0700 AM     HEAVY RAIN       12 NE BARTLETT          42.01N 98.39W
09/16/2022  M2.75 INCH       WHEELER            NE   BROADCAST MEDIA

0700 AM     HEAVY RAIN       8 WNW ERICSON           41.82N 98.82W
09/16/2022  M1.05 INCH       GARFIELD           NE   CO-OP OBSERVER

0700 AM     HEAVY RAIN       BURWELL                 41.78N 99.13W
09/16/2022  M1.69 INCH       GARFIELD           NE   CO-OP OBSERVER

0700 AM     HEAVY RAIN       EUSTIS                  40.66N 100.03W
09/16/2022  M1.35 INCH       FRONTIER           NE   PUBLIC

0700 AM     HEAVY RAIN       10 SW CHAMBERS          42.10N 98.89W
09/16/2022  M2.00 INCH       HOLT               NE   BROADCAST MEDIA

0700 AM     HEAVY RAIN       8 SW CHAMBERS           42.12N 98.86W
09/16/2022  M1.30 INCH       HOLT               NE   BROADCAST MEDIA

0700 AM     HEAVY RAIN       15 S ONEILL             42.24N 98.65W
09/16/2022  M2.30 INCH       HOLT               NE   BROADCAST MEDIA

0700 AM     HEAVY RAIN       1 NE CHAMBERS           42.22N 98.73W
09/16/2022  M1.30 INCH       HOLT               NE   BROADCAST MEDIA

&&

SNIVELY
Special weather statement, Sep 16, 2:35 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service North Platte NE
235 PM MDT Fri Sep 16 2022

NEZ004-162115-
Sheridan NE-
235 PM MDT Fri Sep 16 2022

...A strong thunderstorm will impact portions of northern Sheridan
County through 315 PM MDT...

At 234 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rushville, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gordon, Rushville, Clinton, Lone Butte, Mount Maria and Intersection
of Highway 27 and Mills Road.

This includes the following highways...
 Highway 20 between mile markers 83 and 111.
 Highway 250 between mile markers 47 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4279 10209 4277 10208 4266 10207 4269 10263
      4290 10261 4293 10209
TIME...MOT...LOC 2034Z 268DEG 22KT 4279 10253

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Taylor
Special weather statement, Sep 16, 3:22 PM CST, 53 minutes before
Special Weather Statement
National Weather Service North Platte NE
322 PM MDT Fri Sep 16 2022

NEZ004-022-162200-
Sheridan NE-Garden NE-
322 PM MDT Fri Sep 16 2022

...Strong thunderstorms will impact portions of northern Garden and
southwestern Sheridan Counties through 400 PM MDT...

At 321 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wild Horse Butte to near Alliance Airport
to 16 miles west of Crescent Lake National Wildlife Refuge. Movement
was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ellsworth, Antioch, Patterson Lake, Britton Lake, Kennedy Lake, Wild
Horse Flats, Snow Lake, Miles Lake, Mumper, Wickson Lake, Diamond
Lake, Lakeside, Herman Lake, Jerry Lake, Krause Lake and Tralnor
Lake.

This includes the following highways...
 Highway 250 between mile markers 1 and 23.
 Highway 2 between mile markers 96 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4240 10246 4215 10220 4178 10214 4171 10264
      4174 10264 4175 10267 4177 10268 4200 10268
      4201 10270 4209 10270 4210 10274 4230 10275
TIME...MOT...LOC 2121Z 248DEG 28KT 4219 10286 4199 10273 4174 10272

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Brown
Special weather statement, Sep 16, 4:03 PM CST, 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
503 PM CDT Fri Sep 16 2022

NEZ094-162230-
Western Cherry NE-
503 PM CDT Fri Sep 16 2022

...A strong thunderstorm will impact portions of north central Cherry
County through 530 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm over
Merriman, or 17 miles south of Martin, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cody, Merriman, Cody Lake and Eli.

This includes the following highways...
 Highway 20 between mile markers 132 and 161.
 Highway 61 between mile markers 221 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4300 10125 4292 10121 4284 10174 4299 10183
TIME...MOT...LOC 2202Z 249DEG 35KT 4293 10170

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Brown
Special weather statement, Sep 16, 4:05 PM CST, 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
405 PM MDT Fri Sep 16 2022

NEZ004-023-094-162230-
Sheridan NE-Grant NE-Western Cherry NE-
405 PM MDT Fri Sep 16 2022

...A strong thunderstorm will impact portions of southwestern Cherry,
northwestern Grant and southeastern Sheridan Counties through 430 PM
MDT...

At 405 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Ellsworth, or 39 miles east of Alliance, moving east at
25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ashby, Finnegan Lake, Bingham, Dipping Vat Meadow, Mother Lake and
Watson Lake.

This includes the following highways...
 Highway 2 between mile markers 125 and 138.
 Highway 61 between mile markers 161 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4201 10215 4217 10221 4227 10182 4203 10171
      4201 10200
TIME...MOT...LOC 2205Z 255DEG 23KT 4208 10211

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Brown

The radar

The North Platte radar (KLNX), 138 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

9 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Cherry

When
September 16, 4:15 PM CST
Where
Cherry County, 3.61 mi E of Merriman
Measured
1 in hail
Reported by
Public
Coordinates
42.930, -101.630

Thunderstorm Wind, Deuel

When
September 16, 4:30 PM MST
Where
Deuel County, 4.18 mi S of Big Spgs
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
COOP Observer
Coordinates
41.010, -102.070

Shop damaged by high winds. Time estimated from radar.

Hail, Perkins

When
September 16, 4:53 PM MST
Where
Perkins County, 8.31 mi N of Grant
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.970, -101.730

Hail, McPherson

When
September 16, 6:01 PM CST
Where
McPherson County, 1.7 mi ENE of Tryon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.560, -100.940

Hail, Perkins

When
September 16, 5:07 PM MST
Where
Perkins County, 4.86 mi N of Grant
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
40.920, -101.730

Half dollar and quarter size hail reported at this location.

Thunderstorm Wind, McPherson

When
September 16, 6:15 PM CST
Where
McPherson County, 2.08 mi NE of Ringgold
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.540, -100.770

Thunderstorm wind gust of 60 MPH reported at this location.

Thunderstorm Wind, Perkins

When
September 16, 5:55 PM MST
Where
Perkins County, 0.87 mi NW of Grant
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
40.860, -101.730

Thunderstorm wind gust measured at the Grant Airport.

Hail, Perkins

When
September 16, 6:00 PM MST
Where
Perkins County, 7.6 mi N of Grainton
Measured
1 in hail
Reported by
Public
Coordinates
40.930, -101.280

Hail, Perkins

When
September 16, 6:20 PM MST
Where
Perkins County, 3.46 mi NE of Madrid
Measured
1.25 in hail
Reported by
Public
Coordinates
40.890, -101.490

Thunderstorm Wind, Brown

When
September 16, 7:20 PM CST
Where
Brown County, 20.73 mi S of Ainsworth
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.250, -99.860

Thunderstorm wind gust of 60 MPH reported at this location.

Thunderstorm Wind, Lincoln

When
September 16, 7:45 PM CST
Where
Lincoln County, 6.56 mi NNW of Wallace
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.920, -101.210

Thunderstorm wind gust of 60 MPH reported at this location.

Hail, Lincoln

When
September 16, 8:10 PM CST
Where
Lincoln County, 0.52 mi W of (Lbf)bird Fld North
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
41.130, -100.690

Thunderstorm Wind, Lincoln

When
September 16, 8:25 PM CST
Where
Lincoln County, 2.08 mi E of (Lbf)bird Fld North
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.130, -100.640

Thunderstorm wind gust of 60 MPH reported at this location.

Hail, Lincoln

When
September 16, 10:50 PM CST
Where
Lincoln County, 2.08 mi SE of North Platte
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.130, -100.750

Hail, Custer

When
September 16, 11:41 PM CST
Where
Custer County, 16.66 mi WSW of Callaway
Measured
1.5 in hail
Reported by
Public
Coordinates
41.170, -100.200

Time estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052273, 1052284, 1052274, 1052275, 1052276, 1052287, 1052285, 1052277, 1052278, 1052288, 1052289, 1052279, 1052286, 1052280, 1052282.